Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 343, NWS Tulsa, OK

May 31, 2008Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 6:47 AM CDT for Osage County, Washington County, Oklahoma. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 6:47 AM CDT (11:47 UTC)
Expired
May 31, 2008, 7:45 AM CDT
In force
58 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:42 AM CDTTSTM WND GST 703 Sw Elgin, OKMANY BROKEN TREE LIMBS. WIND BLEW IN WINDOWS AT A HOUSE. HAIL BROKE 2 WINDOWS.
May 31, 7:42 AM CDTHAIL 1.53 Sw Elgin, OKCOVERED GROUND WITH HAIL UP TO 1.5 INCHES. DESTROYED 60 ACRE WHEAT FIELD AND CORN FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311147
SVRTSA
OKC113-147-311245-
/O.NEW.KTSA.SV.W.0343.080531T1147Z-080531T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
647 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 745 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF HULAH...
  MOVING EAST AT 28 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HULAH AND
  COPAN.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3700 9579 3695 9579 3695 9581 3692 9582
      3680 9581 3679 9582 3694 9643 3700 9642
TIME...MOT...LOC 1147Z 283DEG 24KT 3702 9629

$$
1 follow-up statement
000 
WWUS54 KTSA 311209
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
709 AM CDT SAT MAY 31 2008

OKC113-147-311245-
/O.CON.KTSA.SV.W.0343.000000T0000Z-080531T1245Z/
WASHINGTON OK-OSAGE OK-
709 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN OSAGE AND WASHINGTON COUNTIES...

AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF HULAH...MOVING EAST AT 28 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HULAH AND COPAN.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3700 9579 3695 9579 3695 9581 3692 9582
      3680 9581 3679 9582 3694 9632 3700 9632
TIME...MOT...LOC 1209Z 283DEG 24KT 3700 9616

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 31, 4:45 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008

.DISCUSSION...
FRONTAL  BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP.  THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES.   SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.

EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  68  87  73 /  40  60  50  30
FSM   90  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   87  65  84  69 /  50  60  50  40
FYV   86  64  83  68 /  40  50  50  30
BYV   85  64  84  68 /  40  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   85  63  84  69 /  50  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 5:14 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORM WATCH UNTIL NOON TODAY FOR PORTIONS OF NORTHEAST
OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER SUNRISE THIS MORNING.

DISCUSSION...
LOW LEVEL THERMAL FORCING AND INSTABILITY IN THE VICINITY OF
A SURFACE FRONT ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA
HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL
KANSAS EARLY THIS MORNING. THIS AREA OF SHOWERS AND STRONG
THUNDERSTORMS IS EXPECTED TO SPREAD SOUTHEAST INTO
NORTHEAST OKLAHOMA AROUND SUNRISE AS THE NEARLY STATIONARY
FRONT SAGS SOUTHWARD.

STRONG THUNDERSTORM WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS BUT WITH THE SLOW MOVING BOUNDARY PROVIDING A
FOCUS FOR HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:59 PM CDTSpecial Weather StatementTSAOttawa61 min
May 31, 5:50 AM CDTSevere Thunderstorm WarningTSAOsage55 min
May 31, 7:17 AM CDTSevere Thunderstorm WarningTSAOsage58 min
May 31, 7:44 AM CDTSevere Thunderstorm WarningTSANowata, Washington61 min
May 31, 8:10 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington65 min
May 31, 8:40 AM CDTSevere Thunderstorm WarningTSACraig, Nowata35 min
May 31, 8:56 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers64 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa59 min
May 31, 9:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
May 31, 9:54 AM CDTSpecial Weather StatementTSAPawnee51 min
May 31, 10:10 AM CDTSevere Thunderstorm WarningTSACraig51 min
May 31, 10:20 AM CDTSpecial Weather StatementTSATulsa40 min
May 31, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa67 min
May 31, 10:48 AM CDTSpecial Weather StatementTSAOttawa42 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner61 min
May 31, 11:54 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee38 min
May 31, 6:48 PM CDTTornado WarningTSAOsage42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.